Daily Archives: September 20, 2012

Between a Rock and a Pill That May Cause Hair Loss

With the fairly recent mixed manic episode I had at work, my psychiatrist is pretty concerned.

I’m not surprised, -or, well, actually I was a little surprised when he prescribed me Lorazepam (especially after having such a terrible reaction to Klonapin), and when he swiveled his char around and said,

“ok, we seriously need to get you on something to deal with the mania now that you’re having it. The choices are these:

  • Depakote, which can cause weight gain and may potentially make your hair fall out, or
  • Tegretol, which will lower your sodium level and render your hormonal birth control useless.”

Well doc, don’t make them look so appealing! You’ll make it too difficult to decide!

Yep. So these are the last two drugs left, as far as I know, that I haven’t tried. At least, the ones I haven’t tried that my doctor thinks have minutely more than a snowball’s chance in hell of working for me, and are readily available.

I told him I wanted to wait until he comes back from his vacation to decide, which puts me in the middle of October. I can’t discern whether that is a good plan or a bad one, because October is usually significantly more elevated than the summer months.

At this point, I can’t quite decide whether the idea of self-inflicted misery due to ridiculous side effects is better or worse than the notion of potentially losing my job in a fit of fiery manic passion in the unforeseen future.

(Actually, I am much more likely to just become so agitated and paranoid that I crack under the stress and quit. At least, that is what my track record has proven to look like so far.)

I know. I jest, albeit cynically, but I do expect to go through with trying at least one more drug.

Who knows? Maybe I’d look cute slightly balder.

Advertisements